Texas, 2022

Drought in Texas, January 1 to 31, 2022

January 1 to 31, 2022 · NWS SJT · 23 events in 23 counties and zones

Most of west central Texas experienced an intensifying drought during January.

Where it happened

Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Most of west central Texas experienced an intensifying drought during January.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Dec 31, 10:50 PM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Dec 31, 10:50 PM CST, 1 hour 10 minutes before
Area Forecast Discussion...UPDATED
National Weather Service San Angelo TX
1050 PM CST Fri Dec 31 2021

...New AVIATION...

.SHORT TERM...
(This evening through Saturday)
Issued at 149 PM CST Fri Dec 31 2021

An upper level low currently over Baja California will weaken and
eject northeast this evening, eventually tracking across New Mexico
Saturday morning. As this feature approaches, showers are forecast
to develop across the Trans-Pecos region and Permian basin this
evening. Some of this activity will move into our western counties
and then across the Big Country overnight. Although mainly showers
are forecast, a few thunderstorms cannot be ruled out, mainly across
the eastern Big Country. Farther south across the Concho Valley and
Heartland, less coverage of showers is expected, with mainly dry
conditions south of Interstate 10. Rainfall amounts are forecast to
remain light, with most areas receiving less than one quarter inch
(although a few localized higher amounts are possible). Most of the
activity will be east of the area by daybreak. Expect overnight lows
in the mid to upper 50s.

On Saturday, west winds will increase to 15 to 25 mph, with higher
gusts, by late morning. The much advertised strong cold front will
move into the Big Country Saturday afternoon, with a sharp
temperature drop expected behind the front, along with gusty north
winds of 15 to 20 mph. High temperatures will range from the mid 60s
across the Big Country to the mid 70s across the southern half of
the area. Highs across the Big Country will occur around midday,
with temperatures falling behind the front.

&&

.LONG TERM...
(Saturday night through next Friday)
Issued at 109 PM CST Fri Dec 31 2021

...Much colder temperatures arrive this weekend...

A strong cold front will track through the region Saturday
afternoon, bringing much colder temperatures and some potential
for a few light showers mainly across the Big Country. Temperatures
Saturday afternoon are expected to dip into the lower to mid 40s
behind the front. A mixture of flurries, light rain and sleet are
also possible where showers do develop during the evening hours,
with flurries being the more likely precipitation type given the
models showing temperatures aloft below zero. However, no snow
accumulations area expected, as moisture will be fleeting, ground
temperatures may be too warm, and drier conditions start to take
shape by mid evening.

Very cold temperatures in the upper teens to lower 20s are
expected Sunday morning with highs only reaching into the 40s by
the afternoon. Combined with gusty northwest wind of 10 to 20
mph, Wind chills will be in the single digits on Sunday. Monday
temperatures are looking to warm slightly into the 50s during the
day and 30s overnight. A brief warming trend is expected mid next
week with highs in the mid 60s to mid 70s through Wednesday.
Another strong cold front Wednesday evening then brings cooler
temperatures for the end of the work week. With the atmosphere
staying dry, however, no rainfall is forecast next week.

&&

.AVIATION...
(06Z TAFS)
Issued at 1029 PM CST Fri Dec 31 2021

VFR conditions are expected to prevail through the next 24 hours
at our TAF sites. Isolated to scattered showers will continue
prior to Midnight, across mainly the northwest half of the area.
A couple of isolated thunderstorms are possible. The chance and
coverage of showers will increase after Midnight across mainly the
northern half of the area, where some thunderstorms could also
develop. This could potentially affect KABI with brief reductions
in ceiling and visibility. Brief passing showers are possible
with isolated thunder at KSJT and KBBD. The chance of any showers
looks more remote at our southernmost terminals of KSOA and KJCT.
Skies will be cloudy tonight with ceilings varying from 3500 ft
to 10000 ft. Will have a narrow window for low-level wind shear
toward morning, when surface winds remain relatively weak with
development of a southwest to west low-level jet.

Skies will be clearing Saturday morning, with gusty west winds
developing and continuing into the afternoon ahead of a strong
cold front. Anticipate west wind gusts to near 30 knots at KABI
and KSJT. The strong cold front will advance south across the Big
Country Saturday afternoon, across our central counties Saturday
evening, and should reach the I-10 corridor around 9 PM. Leaning
toward some of the hi-res models which have a faster arrival of
the front. With this in mind, timing of the associated wind shift
looks to be about 22Z at KABI, around 00Z at KSJT, and around 03Z
at KJCT and KSOA. Gusty north winds will follow the cold frontal
passage.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 53  67  18  43 /  70   5  10   0
San Angelo 	 53  71  22  48 /  40   0   0   0
Junction 	 56  77  22  50 /  20   0   0   0
Brownwood 	 54  72  19  44 /  40   5   0   0
Sweetwater 	 53  66  20  45 /  70  10  20   0
Ozona      	 53  73  24  48 /  30   0   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Daniels
LONG TERM....TP
AVIATION...19
Hazardous weather outlook, Dec 31, 2:32 PM CST, 9 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
232 PM CST Fri Dec 31 2021

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-012045-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
232 PM CST Fri Dec 31 2021

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

There is a Marginal Risk for some strong to severe thunderstorms
this evening and tonight in the Big Country. The main impacts
include small hail, gusty winds and lightning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A strong cold front will move through Saturday afternoon into
Saturday night. A hard freeze is expected Sunday morning with lows
in the teens to middle 20s, and wind chills perhaps down to the
upper single digits to low teens.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

23 drought. Local standard time, as filed.

Drought, Haskell

When
January 1, 12:00 AM CST to January 31, 12:00 AM CST
Where
Haskell forecast zone
Reported by
Drought Monitor
Coordinates
33.178, -99.730 (the zone’s center; the record gives no point)

The US Drought Monitor indicated severe to extreme drought conditions across Haskell County during January.

Drought, Throckmorton

When
January 1, 12:00 AM CST to January 31, 12:00 AM CST
Where
Throckmorton forecast zone
Reported by
Drought Monitor
Coordinates
33.178, -99.212 (the zone’s center; the record gives no point)

The US Drought Monitor indicated severe to extreme drought conditions across Throckmorton County during January.

Drought, Fisher

When
January 1, 12:00 AM CST to January 31, 12:00 AM CST
Where
Fisher forecast zone
Reported by
Drought Monitor
Coordinates
32.743, -100.402 (the zone’s center; the record gives no point)

The US Drought Monitor indicated extreme drought conditions across Fisher County during January.

Drought, Jones

When
January 1, 12:00 AM CST to January 31, 12:00 AM CST
Where
Jones forecast zone
Reported by
Drought Monitor
Coordinates
32.740, -99.879 (the zone’s center; the record gives no point)

The US Drought Monitor indicated extreme drought conditions across Jones County during January.

Drought, Shackelford

When
January 1, 12:00 AM CST to January 31, 12:00 AM CST
Where
Shackelford forecast zone
Reported by
Drought Monitor
Coordinates
32.736, -99.354 (the zone’s center; the record gives no point)

The US Drought Monitor indicated extreme drought conditions across Shackelford County during January.

Drought, Nolan

When
January 1, 12:00 AM CST to January 31, 12:00 AM CST
Where
Nolan forecast zone
Reported by
Drought Monitor
Coordinates
32.304, -100.406 (the zone’s center; the record gives no point)

The US Drought Monitor indicated severe to extreme drought conditions across Nolan County during January.

Drought, Taylor

When
January 1, 12:00 AM CST to January 31, 12:00 AM CST
Where
Taylor forecast zone
Reported by
Drought Monitor
Coordinates
32.301, -99.890 (the zone’s center; the record gives no point)

The US Drought Monitor indicated severe to extreme drought conditions across Taylor County during January.

Drought, Callahan

When
January 1, 12:00 AM CST to January 31, 12:00 AM CST
Where
Callahan forecast zone
Reported by
Drought Monitor
Coordinates
32.298, -99.373 (the zone’s center; the record gives no point)

The US Drought Monitor indicated severe to extreme drought conditions across Callahan County during January.

Drought, Sterling

When
January 1, 12:00 AM CST to January 31, 12:00 AM CST
Where
Sterling forecast zone
Reported by
Drought Monitor
Coordinates
31.828, -101.050 (the zone’s center; the record gives no point)

The US Drought Monitor indicated severe to extreme drought conditions across Sterling County during January.

Drought, Coke

When
January 1, 12:00 AM CST to January 31, 12:00 AM CST
Where
Coke forecast zone
Reported by
Drought Monitor
Coordinates
31.889, -100.530 (the zone’s center; the record gives no point)

The US Drought Monitor indicated severe to extreme drought conditions across Coke County during January.

Drought, Runnels

When
January 1, 12:00 AM CST to January 31, 12:00 AM CST
Where
Runnels forecast zone
Reported by
Drought Monitor
Coordinates
31.831, -99.976 (the zone’s center; the record gives no point)

The US Drought Monitor indicated severe to extreme drought conditions across Runnels County during January.

Drought, Coleman

When
January 1, 12:00 AM CST to January 31, 12:00 AM CST
Where
Coleman forecast zone
Reported by
Drought Monitor
Coordinates
31.773, -99.454 (the zone’s center; the record gives no point)

The US Drought Monitor indicated severe to extreme drought conditions across Coleman County during January.

Drought, Brown

When
January 1, 12:00 AM CST to January 31, 12:00 AM CST
Where
Brown forecast zone
Reported by
Drought Monitor
Coordinates
31.774, -99.000 (the zone’s center; the record gives no point)

The US Drought Monitor indicated severe to extreme drought conditions across Brown County during January.

Drought, Irion

When
January 1, 12:00 AM CST to January 31, 12:00 AM CST
Where
Irion forecast zone
Reported by
Drought Monitor
Coordinates
31.304, -100.982 (the zone’s center; the record gives no point)

The US Drought Monitor indicated severe drought conditions across Irion County during January.

Drought, Tom Green

When
January 1, 12:00 AM CST to January 31, 12:00 AM CST
Where
Tom Green forecast zone
Reported by
Drought Monitor
Coordinates
31.404, -100.462 (the zone’s center; the record gives no point)

The US Drought Monitor indicated severe drought conditions across Tom Green County during January.

Drought, Concho

When
January 1, 12:00 AM CST to January 31, 12:00 AM CST
Where
Concho forecast zone
Reported by
Drought Monitor
Coordinates
31.327, -99.864 (the zone’s center; the record gives no point)

The US Drought Monitor indicated severe drought conditions across Concho County during January.

Drought, McCulloch

When
January 1, 12:00 AM CST to January 31, 12:00 AM CST
Where
McCulloch forecast zone
Reported by
Drought Monitor
Coordinates
31.199, -99.347 (the zone’s center; the record gives no point)

The US Drought Monitor indicated severe drought conditions across Mcculloch County during January.

Drought, San Saba

When
January 1, 12:00 AM CST to January 31, 12:00 AM CST
Where
San Saba forecast zone
Reported by
Drought Monitor
Coordinates
31.155, -98.818 (the zone’s center; the record gives no point)

The US Drought Monitor indicated severe to extreme drought conditions across San Saba County during January.

Drought, Crockett

When
January 1, 12:00 AM CST to January 31, 12:00 AM CST
Where
Crockett forecast zone
Reported by
Drought Monitor
Coordinates
30.723, -101.412 (the zone’s center; the record gives no point)

The US Drought Monitor indicated severe drought conditions across Crockett County during January.

Drought, Sutton

When
January 1, 12:00 AM CST to January 31, 12:00 AM CST
Where
Sutton forecast zone
Reported by
Drought Monitor
Coordinates
30.498, -100.538 (the zone’s center; the record gives no point)

The US Drought Monitor indicated severe drought conditions across Sutton County during January.

Drought, Menard

When
January 1, 12:00 AM CST to January 31, 12:00 AM CST
Where
Menard forecast zone
Reported by
Drought Monitor
Coordinates
30.890, -99.821 (the zone’s center; the record gives no point)

The US Drought Monitor indicated severe drought conditions across Menard County during January.

Drought, Kimble

When
January 1, 12:00 AM CST to January 31, 12:00 AM CST
Where
Kimble forecast zone
Reported by
Drought Monitor
Coordinates
30.487, -99.749 (the zone’s center; the record gives no point)

The US Drought Monitor indicated severe drought conditions across Kimble County during January.

Drought, Mason

When
January 1, 12:00 AM CST to January 31, 12:00 AM CST
Where
Mason forecast zone
Reported by
Drought Monitor
Coordinates
30.718, -99.226 (the zone’s center; the record gives no point)

The US Drought Monitor indicated severe drought conditions across Mason County during January.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, January 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1004465, 1004467, 1004468, 1004470, 1004474, 1004482, 1004486, 1004488, 1004489, 1004492, 1004494, 1004496, 1004503, 1004799, 1004801, 1004802, 1004803, 1004805, 1004806, 1004807, 1004809, 1004811, 1004813.